Missouri, 2022

Flash Flooding and Hail in Missouri, August 8 to 9, 2022

August 8 to 9, 2022 · NWS SGF · 37 events in 14 counties and zones

A southward shift in the Westerlies forced a slow moving front to move southeastward into the Ozarks Region on the 8th. The front then stalled and interacted with several upper level disturbances to produce heavy rainfall and severe storms over the area through the early afternoon of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$283,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A southward shift in the Westerlies forced a slow moving front to move southeastward into the Ozarks Region on the 8th. The front then stalled and interacted with several upper level disturbances to produce heavy rainfall and severe storms over the area through the early afternoon of the 9th. The strongest storms occurred during the afternoon and evening of the 9th, producing widespread damaging wind gusts which blew down trees and powerlines, and hail to the size of ping pong balls. The hardest hit areas were along and south of Interstate 44 from Joplin to Springfield to south of Lebanon. Rainfall accumulations of two to over four inches occurred from the Lake of the Ozarks to Stockton Lake and then southward toward Springfield, Mount Vernon and Neosho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 11:38 AM CST, 22 minutes earlier.

Area forecast discussion, Aug 8, 11:38 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1238 PM CDT Mon Aug 8 2022

Key Messages:

1. Scattered showers and thunderstorms today. Isolated gusty
downburst winds and localized flash flooding will be the main
hazards this afternoon/evening.

2. Continued unsettled weather through Tuesday and into Wednesday
as the front stalls over the region.

3. Slightly less hot the first half of the work week with cloud
cover and precipitation overhead.

4. Mostly dry forecast the second half of the week with more
uncertainty in the temperature forecast.

.SHORT TERM...(Today)
Issued at 318 AM CDT Mon Aug 8 2022

Looking at current water vapor imagery, we can observe weak
upper-level low pressure residing over the Missouri Bootheel
region and a shortwave trough over the Northern Plains that will
push eastwards into the Great Lakes region today. An associated
cold front currently located along a line from central Iowa to
far northwest Missouri to northern Kansas will dig southward into
the SGF forecast area later today and begin a period of unsettled
weather over the Missouri Ozarks.

A few isolated showers and thunderstorms may arrive as soon as
this morning over the northwestern portions of the CWA as the
front approaches. Greater convective coverage should materialize
this afternoon as moisture availability and instability increases.
Modeled RAP analysis suggests an environment marked with 1500-2500
J/kg MLCAPE and PWATs in the 1.8-2" range overspreading the area
this afternoon and evening. Depending on the degree of diurnal
heating and subsequent steepness of low-level lapse rates, a few
areas of isolated gusty downburst winds under the strongest
updrafts cannot be ruled out. With weak effective bulk shear,
widespread severe weather and organized storm structures are not
expected. The more robust storm cells will be capable of heavy
rainfall, so we will also need to monitor a localized flash
flooding threat.

As cloud cover increases today, we will likely see temperatures
reaching the upper 80s to mid 90s this afternoon.

.LONG TERM...(Tonight through Sunday)
Issued at 318 AM CDT Mon Aug 8 2022

As this frontal zone stalls near southern Missouri, multiple
rounds of precipitation will be possible tonight into Tuesday and
extending into Wednesday. A series of upper-level vorticity
maximums will also help to enhance lift during this time period.
Confidence is on the higher end that a widespread 0.25"-0.75" of
rainfall will be observed across most of the area through
Wednesday. With a moisture rich atmosphere overhead and relatively
weak mean flow and cloud-layer winds, training/slow-moving storms
may lead to isolated heavier rainfall amounts and a localized
flash flooding threat primarily along and south of the I-44
corridor. 00Z HREF ensemble probability matched-mean and ensemble
max products highlight the potential for isolated areas of 2+
inches through Wednesday.

Increased cloud cover and precipitation will keep temperatures in
the mid 80s to low 90s Tuesday and Wednesday. Mid- and upper-
level flow will begin to push a drier airmass into the region
during the day Wednesday diminishing rain chances and keeping any
convection constrained near the Missouri-Arkansas border and
south.

By Thursday, surface high pressure pushes into the region with the
upper-level ridge building back over the Central Plains towards
the end of the week. This will allow for a drier second half of
the week. Winds will turn more southerly by the weekend with a
gradual warm-up looking more probable. There are some signals that
the Eastern Ozarks region may stay in more easterly surface flow
which could allow for slightly cooler temperatures east of Highway
65 (temps in the 80s) and warmer temperatures over southwestern
Missouri and southeastern Kansas (temps in the 90s) towards the
end of this work week and into this weekend. The latest Climate
Prediction Center outlook favors above-average temperatures and
below-average precipitation later this weekend and into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Aug 8 2022

VFR conditions are expected through the TAF period, outside of
any scattered thunderstorms. Thunderstorms will develop this
afternoon and continue through the evening. They will be very
scattered in nature and hard to pinpoint where they will occur.
Have carried VCTS and Prob30s for now however amendments are
possible. Gusty winds are likely under any thunderstorm. Winds
will remain out of the south to southwest through the period,
turning more northerly by the end of the TAF period and beyond.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Langfeld
LONG TERM...Langfeld
AVIATION...Burchfield
Hazardous weather outlook, Aug 8, 4:38 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
538 AM CDT Mon Aug 8 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
538 AM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Significant excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms are expected to increase in
coverage this afternoon and evening. Localized excessive rainfall
and gusty downburst winds will be the main hazards with any of the
stronger storms. Heat indices will rise into the mid 90s to near
100 across the forecast area this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Continued unsettled weather is expected through Wednesday.
Widespread severe weather is not expected, however with a
moisture rich environment we will need to monitor heavy rainfall
and a subsequent localized flooding risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Langfeld

The radar

The Springfield radar (KSGF), 185 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 6 flash flood, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Oregon

When
August 8, 12:00 PM CST
Where
Oregon County, 1.38 mi N of Woodside to 0.1 mi SE of Greer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.770, -91.400

Several large trees limbs were reported down.

Thunderstorm Wind, Oregon

When
August 8, 12:12 PM CST
Where
Oregon County, 0.69 mi N of Alton to 0.76 mi NNE of Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -91.400

Several trees were reported down causing power outages on Old Cane Bluff Road near Highway 19.

Thunderstorm Wind, Wright

When
August 8, 1:23 PM CST
Where
Wright County, 2.35 mi NNE of Odin to 2.26 mi SW of Boyer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.300, -92.610

Several trees were reported down.

Thunderstorm Wind, Wright

When
August 8, 1:31 PM CST
Where
Wright County, 2.14 mi SSW of Boyer to 2.27 mi S of Boyer
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.290, -92.560

Several power lines were reported down. near Hartville.

Thunderstorm Wind, Wright

When
August 8, 1:55 PM CST
Where
Wright County, 1.76 mi SE of Mingsville to 1.97 mi SE of Mingsville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
37.430, -92.360

Several utility lines were reported down near Manes and Competition.

Thunderstorm Wind, Texas

When
August 8, 2:56 PM CST
Where
Texas County, Cabool to 0.28 mi WSW of Cabool Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.130, -92.100

High winds downed a power pole.

Thunderstorm Wind, Texas

When
August 8, 3:00 PM CST
Where
Texas County, 2.14 mi NNE of Elk Creek to 0.49 mi NNW of Tyrone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
37.210, -91.990

A tree was reported down on a power line.

Thunderstorm Wind, Douglas

When
August 8, 3:46 PM CST
Where
Douglas County, 0.55 mi E of Evans to 1.11 mi E of Evans
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.900, -92.440

Several trees were reported down in the county near Highways 14 and C.

Thunderstorm Wind, Douglas

When
August 8, 4:00 PM CST
Where
Douglas County, 2.16 mi SE of Gentryville to 2.02 mi S of Buckhart
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.850, -92.340

Multiple trees were reported down on County Road 347 near Highway 14.

Flash Flood, Pulaski

When
August 8, 4:15 PM CST to August 9, 12:00 AM CST
Where
Pulaski County, 1.49 mi SSE of St Robert to 1.9 mi SSE of St Robert
Cause
Heavy Rain
Reported by
Public
Coordinates
37.800, -92.220

Excessive rainfall flooded several roads.

Thunderstorm Wind, Ozark

When
August 8, 4:15 PM CST
Where
Ozark County, 0.55 mi W of Dora to 1.25 mi ESE of Dora
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
36.780, -92.240

The Dora area had five power lines and two power poles broken along with trees on power lines.

Thunderstorm Wind, Greene

When
August 8, 4:40 PM CST
Where
Greene County, 0.88 mi SE of Bois D Arc to 2.05 mi ESE of Bois D Arc
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.240, -93.510

Two large trees were reported down.

Thunderstorm Wind, Jasper

When
August 8, 4:43 PM CST
Where
Jasper County, 1.49 mi SSW of La Russell to 1.47 mi S of La Russell
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
37.110, -94.080

Several trees and powerlines were reported down in the area of County Road 30 and Dogwood.

Thunderstorm Wind, Lawrence

When
August 8, 4:45 PM CST
Where
Lawrence County, 0.55 mi W of Logan to 0.34 mi SE of Logan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.030, -93.640

A large tree was reported down.

Thunderstorm Wind, Greene

When
August 8, 4:49 PM CST
Where
Greene County, 0.88 mi NE of Bois D Arc to 1.11 mi ENE of Bois D Arc
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.260, -93.510

Numerous trees and power lines were reported down.

Thunderstorm Wind, Greene

When
August 8, 4:54 PM CST
Where
Greene County, 0.69 mi S of Bois D Arc to 2.13 mi ESE of Bois D Arc
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.240, -93.520

Power lines and trees were reported down on Farm Road 116.

Thunderstorm Wind, Newton

When
August 8, 4:56 PM CST
Where
Newton County, 0.55 mi E of Racine to 2.16 mi E of Racine
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.900, -94.520

Several trees and power lines were reported down.

Thunderstorm Wind, Greene

When
August 8, 5:00 PM CST
Where
Greene County, 0.55 mi E of Brookline to 2.12 mi E of Brookline
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.170, -93.420

A personal Davis Weather Station measured a 65 mph wind gust.

Thunderstorm Wind, Greene

When
August 8, 5:05 PM CST
Where
Greene County, 1.65 mi E of Republic to 2.22 mi SSE of Republic Westport Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -93.450

A large tree was reported down.

Thunderstorm Wind, Newton

When
August 8, 5:10 PM CST
Where
Newton County, 0.69 mi S of Fredville to 1.31 mi ESE of Fredville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.910, -94.420

A trained spotter reported a 60 mph wind gust near mile marker 30.

Flash Flood, Greene

When
August 8, 5:18 PM CST to August 9, 1:00 AM CST
Where
Greene County, 1.49 mi SSE of Republic Westport Ar to 2.07 mi S of Republic Westport Ar
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.130, -93.440

Excessive rain caused flash flooding across Hines Street near Brookline Fire Station 2.

Flash Flood, Greene

When
August 8, 5:19 PM CST to August 9, 1:00 AM CST
Where
Greene County, 0.69 mi S of Republic to 0.72 mi S of Republic
Cause
Heavy Rain
Reported by
Public
Coordinates
37.110, -93.480

Street flooding was reported causing traffic issues.

Thunderstorm Wind, Christian

When
August 8, 5:20 PM CST
Where
Christian County, Nixa to 1.48 mi E of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.050, -93.300

Multiple large tree limbs were reported down.

Thunderstorm Wind, Christian

When
August 8, 5:20 PM CST
Where
Christian County, 0.55 mi E of Clever to 0.98 mi E of Clever
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.030, -93.470

Light damage occurred to a home with some shingles removed.

Thunderstorm Wind, Lawrence

When
August 8, 5:20 PM CST
Where
Lawrence County, 2.21 mi E of Verona to 1.07 mi W of Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.970, -93.760

A large tree and several large limbs were reported down.

Hail, Taney

When
August 8, 5:30 PM CST
Where
Taney County, 0.89 mi SE of Branson
Measured
1.25 in hail
Reported by
Public
Coordinates
36.640, -93.210

Hail dollar sized hail was reported at Branson Landing.

Thunderstorm Wind, Greene

When
August 8, 5:30 PM CST
Where
Greene County, 2.14 mi SSE of Republic Westport Ar to 1.71 mi W of Battlefield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -93.440

A large tree was reported down at the intersection of Farm Roads 97 and 182.

Hail, Taney

When
August 8, 5:32 PM CST
Where
Taney County, 1.49 mi NNW of Kirbyville
Measured
1 in hail
Reported by
Public
Coordinates
36.640, -93.180

Quarter sized hail was reported via MPing.

Hail, Stone

When
August 8, 5:45 PM CST
Where
Stone County, 2.16 mi NE of Jamesville
Measured
1.5 in hail
Reported by
Public
Coordinates
36.990, -93.340

Ping pong ball sized hail was reported in northern Stone County.

Thunderstorm Wind, Christian

When
August 8, 5:45 PM CST
Where
Christian County, 1.49 mi NNE of Nixa to 1.58 mi W of Cassidy
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.070, -93.290

Large limbs up to 4 inches in diameter was reported down blocking Main Street.

Thunderstorm Wind, Taney

When
August 8, 6:25 PM CST
Where
Taney County, 0.89 mi SE of Branson Mem Arpt to 1.51 mi ESE of Branson Mem Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.640, -93.270

Winds estimated at 60 mph were reported via MPing.

Thunderstorm Wind, Taney

When
August 8, 6:25 PM CST
Where
Taney County, 0.69 mi S of Branson to 0.82 mi ESE of Branson
Measured
52 kt (60 mph) estimated gust
Property damage
$125,000
Reported by
Fire Department/Rescue
Coordinates
36.640, -93.220

Sporadic but widespread wind damage was reported throughout the city of Branson. Multiple trees were reported down, including some on vehicles. Several power lines and poles were also downed.

Flash Flood, Christian

When
August 8, 6:27 PM CST to August 9, 2:00 AM CST
Where
Christian County, 0.88 mi NW of Nixa to 0.93 mi NNW of Nixa
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.060, -93.310

Several sections of roads north and west of Nixa, including Tracker Road, were flooded and impassable.

Flash Flood, Stone

When
August 8, 9:30 PM CST to August 9, 5:00 AM CST
Where
Stone County, 0.88 mi NE of Union City to 0.57 mi ENE of Union City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.990, -93.460

Dry Crane Creek flooded 2-3 feet over Jasmine Road.

Flash Flood, Christian

When
August 8, 11:00 PM CST to August 9, 7:00 AM CST
Where
Christian County, 1.1 mi E of Terrell to 0.86 mi E of Terrell
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.080, -93.400

Wilsons Creek at Old Limey Road was flooded and impassable due to heavy rain and flooding.

Hail, Cedar

When
August 8, 11:45 PM CST
Where
Cedar County, 0.55 mi E of Arnica
Measured
1.5 in hail
Reported by
Public
Coordinates
37.750, -93.710

Ping Pong ball sized hail was reported in a rural areas near Arnica.

Thunderstorm Wind, Newton

When
August 9, 1:17 AM CST
Where
Newton County, 2.21 mi W of Tipton Ford to 0.99 mi W of Tipton Ford
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.980, -94.460

Two power poles, a few trees and numerous limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052794, 1052780, 1052810, 1052805, 1052806, 1052781, 1052807, 1052796, 1052795, 1052769, 1052809, 1052804, 1052799, 1052783, 1052782, 1052788, 1052797, 1052798, 1052784, 1052790, 1052771, 1052777, 1052792, 1052793, 1052801, 1052772, 1052785, 1052774, 1052779, 1052786, 1052787, 1052791, 1052773, 1052775, 1052776, 1052778, 1052803.